Patients who undergo treatment with anthracycline-based chemotherapy for breast cancer are at risk of developing diastolic dysfunction, according to a new study published in The Oncologist. Within 12 months of completing anthracycline treatment, 57% of breast cancer patients had changes on their echocardiograms consistent with diastolic dysfunction.
Anthracyclines are a broad-spectrum class of chemotherapeutic agents commonly used in adjuvant and metastatic breast cancer. Trastuzumab, a potent anti-HER-2 antibody, is often used sequentially following anthracycline chemotherapy in the 20% of breast cancer patients who are HER-2 positive.
Despite the benefits of anthracyclines, cardiotoxicity remains the main limitation of anthracycline-based chemotherapy. Trastuzumab is known to exacerbate the cardiotoxicity of anthracycline, resulting in an increased risk of heart failure and left ventricular dysfunction. However, the risk of diastolic dysfunction, an early manifestation of cardiac injury, is not well understood in patients treated with anthracyclines or anthracyclines plus trastuzumab.
To gain a better understanding of cardiovascular side effects in breast cancer patients, José M Serrano, of Hospital Universitario de Fuenlabrada in Madrid, Spain, and colleagues examined cardiac function before and after treatment with anthracycline-based chemotherapy. The goals of the study were to quantify the incidence of diastolic dysfunction and identify risk factors for cardiovascular side effects related to anthracycline.
“Our findings show that diastolic dysfunction is common after anthracycline-based chemotherapy, particularly in older patients and those with higher body mass index (BMI),” Serrano said. “By understanding the risk factors for anthracycline cardiotoxicity, we may be able to identify which breast cancer patients may benefit from more intensive monitoring programmes.”
The observational study included 100 patients with breast cancer who were treated with anthracycline-based chemotherapy alone or anthracycline plus trastuzumab. All patients underwent an echocardiogram prior to starting anthracycline, at the end of treatment, and up to 12 months after the last dose of chemotherapy.
Among 85 patients evaluable patients who were treated with anthracyclines, 49 (57%) developed diastolic dysfunction during the median follow-up period of 12 months. Of these, 36 patients (73%) had diastolic dysfunction that persisted through the final follow-up visit. Diastolic dysfunction reversed by the end of the study in the remaining 13 patients.
Four patients with diastolic dysfunction also developed overt cardiotoxicity, including left ventricular systolic dysfunction (n=3) and sudden cardiac death (n=1).
Older age and higher BMI were associated with an increased risk of anthracycline-related diastolic dysfunction. Patients aged >50 years were four times more likely than those aged <50 years to develop diastolic dysfunction following anthracycline-based chemotherapy (odds ratio, 4.1; p=0.001). In addition, compared with normal weight individuals, diastolic dysfunction occurred nearly three times as often in overweight patients (odds ratio, 2.8; p=0.004) and more than seven times as often in obese patients (odds ratio, 7.6; p=0.001).
Gabriel Hortobágyi, professor of medicine in the Department of Breast Medical Oncology at The University of Texas Anderson Cancer Center, and a member of The Oncologist‘s editorial board, noted, “Subclinical cardiac dysfunction after treatment with anthracyclines and trastuzumab is more common than previously though. Careful monitoring and utilisation of appropriate non-invasive testing will enhance patient safety.”